Due to the weather, some customers may experience late delivery of The Roanoke Times. We apologize for the delay.
Tuesday, May 21, 2013
Q: Several years ago my husband received a stent for a 99 percent blockage.
What had kept him alive was a network of collateral arteries, thanks to a lifelong high level of exercise. His cardiologist put him on Crestor, and he became an old man before his time — muscle cramps, muscle weakness to the point that he was unable to exercise and our sex life became nonexistent. Also, his mental functioning dropped off noticeably.
He stopped taking the medication for a month and returned to normal. His cardiologist changed his medication to pravastatin, and the side effects didn’t return, but his LDL level went up. The physical side effects started to return with an increased dosage, and she’s just doubled the dose again.
I’m concerned that he’ll be back to where he was physically while on the Crestor. How critical it is for someone with a history of coronary blockage to have a low LDL level when you factor in quality-of-life issues?
A: I have always recommended a careful evaluation of the balance between the good effects of a medication and the bad effects. Your story is a good example of a time when this principle applies.
You should compare your husband’s overall health when taking pravastatin at the lower dose — a resulting LDL of 100 but with no side effects — against the Crestor or higher dose of pravastatin that has side effects but gave him a lower HDL. On the good side, a lower LDL means a slight but significant drop in the risk of cardiac events. On the bad side, the quality of both your lives dropped significantly —and not slightly.
In my mind, there is no question that your husband should take the lower dose of pravastatin, enjoy life and do the exercise — which, as you correctly point out, also reduces his risk of future heart and health problems. Medication should prolong life without making life seem no longer worth living.
Q: You recently published a letter about a man who uses superglue to repair the numerous small cuts he gets on his fingertips. There is a “liquid bandage” called New-Skin that is available at local drugstores and is ideal to use as first aid for repair and to prevent infection from paper and similar cuts. It has an antiseptic and acts like a glue to keep the cut tissues held together to promote faster healing. I’m sure it is a lot safer to use than superglue.
A: That makes sense to me. I looked at the product, and it appears to be safe. Some users complain that it stings.
Thank you for letting us know.
Q: I’ve never written to you before, but your article on prednisone in today’s paper motivated me. I have a kidney transplant, and I take prednisone for it. Since I’ve had it for 30 years now, I’m well aware of prednisone’s long-term side effects. My dose has been down to 5 mg for several years, and I would like to get off it if possible. The people at the Veterans Affairs give me no real information about the consequences were I to do so. Can I?
A: Prednisone is so important to suppressing the immune system — preventing your body from rejecting the kidney — that I can’t possibly recommend it. Some transplant specialists do use other medications in combination to prevent rejection, sometimes without prednisone, but this requires an expert to make the decision.
DON’T stop it without your transplant doctor telling you to.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com. Dr. Keith Roach’s column runs in Tuesday’s Extra.
Weather JournalNew batch of moisture for PM